Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 22, NWS Green Bay, WI

May 13, 20224 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 13, 2022, 9:56 PM CDT for 4 counties in Wisconsin. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2022, 9:56 PM CDT (02:56 UTC)
Expired
May 13, 2022, 10:30 PM CDT
In force
34 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, WI, Oconto County, WI, Outagamie County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 11 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 10:00 PM CDTHAIL 0.54 Se Pittsfield, WI
May 13, 10:03 PM CDTHAIL 0.25Hobart, WIIN THE HOBART/HOWARD AREA.
May 13, 10:22 PM CDTHAIL 0.251 Nw Flintville, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.9 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2026 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

498 
WUUS53 KGRB 140256
SVRGRB
WIC009-083-087-115-140345-
/O.NEW.KGRB.SV.W.0022.220514T0256Z-220514T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
956 PM CDT Fri May 13 2022

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brown County in northeastern Wisconsin...
  South central Oconto County in northeastern Wisconsin...
  Northeastern Outagamie County in northeastern Wisconsin...
  Eastern Shawano County in northeastern Wisconsin...

* Until 1045 PM CDT.

* At 955 PM CDT, a severe thunderstorm was located 9 miles west of
  Green Bay, moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4447 8815 4447 8827 4474 8831 4474 8805
TIME...MOT...LOC 0255Z 186DEG 18KT 4452 8819 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cooley
3 follow-up statements
630 
WWUS53 KGRB 140308
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1008 PM CDT Fri May 13 2022

WIC009-083-087-115-140345-
/O.CON.KGRB.SV.W.0022.000000T0000Z-220514T0345Z/
Brown WI-Oconto WI-Outagamie WI-Shawano WI-
1008 PM CDT Fri May 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN BROWN...SOUTH CENTRAL OCONTO...NORTHEASTERN
OUTAGAMIE AND EASTERN SHAWANO COUNTIES...

At 1007 PM CDT, a severe thunderstorm was located near Pulaski, or 10
miles northwest of Green Bay, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pulaski, Howard, Chase, Pittsfield, Angelica, Laney, Anston,
Flintville, Kunesh and South Chase.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4453 8815 4452 8828 4474 8831 4474 8805
TIME...MOT...LOC 0307Z 186DEG 18KT 4458 8818 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cooley
572 
WWUS53 KGRB 140319
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1019 PM CDT Fri May 13 2022

WIC087-115-140328-
/O.CAN.KGRB.SV.W.0022.000000T0000Z-220514T0345Z/
Outagamie WI-Shawano WI-
1019 PM CDT Fri May 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OUTAGAMIE AND
EASTERN SHAWANO COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4466 8824 4466 8825 4468 8825 4468 8824
      4474 8824 4474 8805 4462 8811 4461 8811
      4460 8824
TIME...MOT...LOC 0318Z 186DEG 18KT 4464 8817 

$$

WIC009-083-140345-
/O.CON.KGRB.SV.W.0022.000000T0000Z-220514T0345Z/
Brown WI-Oconto WI-
1019 PM CDT Fri May 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR NORTHWESTERN BROWN AND SOUTHERN OCONTO COUNTIES...

At 1018 PM CDT, a severe thunderstorm was located near Pulaski, or 12
miles northwest of Green Bay, moving north at 20 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Pulaski, Chase, Kunesh, South Chase, Anston and Flintville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4466 8824 4466 8825 4468 8825 4468 8824
      4474 8824 4474 8805 4462 8811 4461 8811
      4460 8824
TIME...MOT...LOC 0318Z 186DEG 18KT 4464 8817 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Cooley
387 
WWUS53 KGRB 140330
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
1030 PM CDT Fri May 13 2022

WIC009-083-140340-
/O.CAN.KGRB.SV.W.0022.000000T0000Z-220514T0345Z/
Brown WI-Oconto WI-
1030 PM CDT Fri May 13 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
SOUTHERN OCONTO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

LAT...LON 4466 8824 4466 8825 4468 8825 4468 8824
      4474 8824 4474 8805 4462 8811 4461 8811
      4460 8824
TIME...MOT...LOC 0328Z 186DEG 18KT 4470 8816 

$$

Cooley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:34 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, May 13, 6:34 PM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
634 PM CDT Fri May 13 2022

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Saturday
Issued at 212 PM CDT Fri May 13 2022

A weak cold front will move into the area this afternoon and
evening, eventually meeting with the developing lake breeze.
Convergence along this zone will lead to the development of storms
late this afternoon and evening. Both damaging wind and hail will
again be a threat today, as soundings ahead of the front show an
inverted V in the lower levels, which will support any
thunderstorm outflow and mark some downburst potential. Upper
levels will also still have moisture and CAPE to work with, and
mid-level lapse rates will also be 7.5+ C/km in the convergence
region which will support hail growth. These storms will likely
also be slow moving, falling apart quickly as they move away from
the main area of convergence near the surface. Therefore, flooding
will also be a concern, especially in any areas that received
heavy rainfall yesterday.

As we get into the overnight hours, waning instability will
quickly lead to storm strength weakening in the area, but some
light rain may linger on in the early overnight hours.

Another push of cold air is then expected for Saturday, which may
again lead to some rain and storms in the afternoon. Lapse rates
and instability seem less impressive for Saturday, which should
help keep any severe threat chance lower than today. A strong
storm or two can't be ruled out though, especially with any
boundary interactions once again along the afternoon lake breeze.
SPC has taken most of the area out of a Marginal category, and
this seems okay with the current forecast.

.LONG TERM...Saturday Night Through Friday
Issued at 212 PM CDT Fri May 13 2022

There may be some lingering showers and thunderstorms Saturday
evening into the hours just after midnight as a cold front tracks
through the region. Sunday morning will start out dry, as a mid
level shortwave tracking to the south brings a slight chance for
showers across the far southern cwa during the afternoon hours on
Sunday.

Another shortwave will bring a slight chance for showers across
mainly the northern portion of the area on Monday. High pressure
will then bring drier air and cooler conditions to the western
Great Lakes region from Monday night through Tuesday evening as
temperatures fall back to around normal levels for this time of
year.

The high will slide east Tuesday night, which will allow a low
pressure system to approach the region from the southwest from the
southern Plains around the middle of the week, with another low
pressure system approaching from the northwest late in the week.
This will bring another active period of weather to the region
during the middle to late part of next week, with the best chance
for rain late in the week. Temperatures will also rise back to
just above normal for this time of year late next week.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 634 PM CDT Fri May 13 2022

A frontal boundary draped across the area this evening will act to
focus showers and thunderstorms across mainly the eastern TAF
sites. Heavy downpours will be possible along with brief MVFR
conditions. The precipitation will diminish in coverage and
intensity after sunset. Good flying conditions can then be
expected overnight into Saturday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kurimski
AVIATION.......Cooley
Hazardous weather outlook, May 13, 2:19 PM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
219 PM CDT Fri May 13 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
219 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a marginal risk of severe thunderstorms with large hail
and damaging winds this afternoon and evening, mainly between 4
and 10 PM. The storms could also produce locally heavy rain and
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

There are small chances of thunderstorms at times this weekend.
Some storms could be strong Saturday afternoon and evening, with
small hail and gusty winds the main threats. Low relative
humidity could result in risk of grass fires Saturday and Sunday
afternoon and evenings inland from Lake Michigan and the waters of
Green Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-141930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
219 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Scattered thunderstorms could pose a hazard to boaters this
evening. Areas of dense fog could reduce visibility at times.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Isolated to scattered thunderstorms are possible Saturday
afternoon and evening and again Sunday afternoon. Areas of dense
marine fog are possible at times through Saturday afternoon.

Uhlmann/Kurimski

In the hours before

Special weather statement, May 13, 8:49 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Green Bay WI
849 PM CDT Fri May 13 2022

WIZ037-038-048-140230-
Waupaca WI-Outagamie WI-Winnebago WI-
849 PM CDT Fri May 13 2022

...A cluster of strong thunderstorm will impact portions of
Winnebago, south central Waupaca and southwestern Outagamie Counties
through 930 PM CDT...

At 847 PM CDT, Doppler radar was tracking strong thunderstorms 8
miles northeast of Rush Lake, or 9 miles west of Oshkosh, moving
north at 20 mph. Additional strong storms will move into the county
from the south through 930 PM.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Winnebago, south
central Waupaca and southwestern Outagamie Counties, including the
following locations... Pickett, Butte Des Morts, Larsen, Lake Butte
Des Morts, Orihula, Rivermoor, Winneconne, Zittau, Harbor Springs and
Medina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4390 8888 4433 8888 4433 8849 4389 8858
TIME...MOT...LOC 0147Z 200DEG 18KT 4402 8874

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Cooley
Local storm report, May 13, 9:24 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
924 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             APPLETON                44.26N 88.40W
05/13/2022  M0.50 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            HALF INCH HAIL NEAR 441 AND COLLEGE AVENUE IN APPLETON.
            COVERING MUCH OF THE GROUND.

&&

KJ
Special weather statement, May 13, 9:25 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Green Bay WI
925 PM CDT Fri May 13 2022

WIZ038-039-048-049-140315-
Calumet WI-Outagamie WI-Winnebago WI-Brown WI-
925 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of southwestern Brown,
northwestern Calumet, northeastern Winnebago and southeastern
Outagamie Counties through 1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm over
Darboy, or near Appleton, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kaukauna and Little Chute around 935 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4412 8825 4415 8848 4444 8846 4440 8812
TIME...MOT...LOC 0224Z 192DEG 18KT 4425 8833

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Cooley
Local storm report, May 13, 9:27 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
927 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             KIMBERLY                44.27N 88.34W
05/13/2022  M0.25 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            APPROXIMATELY ONE-EIGHTH INCH HAIL OCCURRING DURING THE
            PAST FIVE MINUTES.

&&

KJ
Special weather statement, May 13, 9:38 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Green Bay WI
938 PM CDT Fri May 13 2022

WIZ031-038-039-140330-
Shawano WI-Outagamie WI-Brown WI-
938 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of western Brown,
eastern Outagamie and eastern Shawano Counties through 1030 PM CDT...

At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Little Chute, or 9 miles northeast of Appleton, moving north at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 8819 4431 8847 4467 8843 4467 8802
TIME...MOT...LOC 0238Z 192DEG 18KT 4438 8829

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Cooley
Special weather statement, May 13, 9:43 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Green Bay WI
943 PM CDT Fri May 13 2022

WIZ019>021-031-073-074-140330-
Southern Oconto County WI-Southern Marinette County WI-Shawano WI-
Langlade WI-Northern Oconto County WI-Menominee WI-
943 PM CDT Fri May 13 2022

...Scattered strong thunderstorms will impact portions of Menominee,
southern Oconto, southeastern Langlade and Shawano Counties through
1030 PM CDT...

At 941 PM CDT, Doppler radar was tracking scattered strong storms
moving through portions of Menominee, southern Oconto, southeastern
Langlade and Shawano Counties, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Big Smokey Falls around 1000 PM CDT.

Other locations in the path of this storm include South Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4515 8921 4515 8805 4468 8800 4468 8921
TIME...MOT...LOC 0241Z 192DEG 18KT 4490 8856

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:35 PM CDTSpecial Weather StatementGRBWinnebago25 min
May 13, 8:05 PM CDTSpecial Weather StatementGRBWinnebago25 min
May 13, 8:49 PM CDTSpecial Weather StatementGRBWinnebago41 min
May 13, 9:25 PM CDTSpecial Weather StatementGRBOutagamie50 min
May 13, 9:38 PM CDTSpecial Weather StatementGRBOutagamie52 min
May 13, 9:43 PM CDTSpecial Weather StatementGRBMenominee, Oconto, Shawano47 min
May 13, 11:08 PM CDTSpecial Weather StatementGRBMarinette52 min
May 14, 4:54 AM CDTRiver Flood WarningGRBOconto40 hr
May 14, 5:00 AM CDTRiver Flood WarningGRBMarinette29 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.